Alert archive / Louisiana / River Flood Warnings in 2018
River Flood Warning 108, NWS Jackson, MS
NWS Jackson, MS issued this river flood warning at Dec 7, 2018, 10:40 AM CST for Franklin Parish, Louisiana. It took effect at Dec 11, 2018, 12:00 AM CST. It was in force for 6 days.
The area
The counties it named.
The facts
- Issued
- Dec 7, 2018, 10:40 AM CST (16:40 UTC)
- In effect from
- Dec 11, 2018, 12:00 AM CST
- Expired
- Dec 17, 2018, 11:59 AM CST
- In force
- 6 days
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Franklin Parish, LA
The radar
The Jackson/Brandon,MS radar (KDGX), 160 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Boeuf River near Fort Necessity (NECL1).
- Action stage
- 49 ft
- Minor stage
- 50 ft
- Moderate stage
- 55 ft
- Major stage
- 60 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this river flood warning went out at Dec 7, 10:18 AM CST, 22 minutes earlier.
Area forecast discussion, Dec 7, 10:18 AM CST, 22 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 1018 AM CST Fri Dec 7 2018 .UPDATE... Updated for morning discussion. && .DISCUSSION... Not much has changed since the morning discussion. The cold front is still hanging out in the Delta and appears to have stalled. This is where the bulk of the rain is falling this morning. So far, it looks like the greatest amount of rain has been in Bolivar County with radar estimates up to 1". The rest of the area has seen from 1/4" to 3/4" within the ArkLaMiss Delta. As the front has stalled, the rain is expected to continue throughout the day. As the shortwave trough digs eastward into Mexico this afternoon and evening, the rain will ramp up to our west. As the trough pushes east tonight, the bulk of the rain will move into our CWA during the day tomorrow. /10/ Prior discussion below: Today through Saturday: Expect an active period of weather through the weekend, with widespread moderate-heavy rain & cooler than normal conditions anticipated. As increasing zonal westerlies & isentropic lift & moisture is advecting into the area, this is helping widespread clouds to be moving across the area this morning. In addition, the increasing lift & mid-deep layer moisture, in conjunction with a cold front swinging down into the Delta, is helping scattered to widespread light rain showers to move in. The synoptic, water vapor & surface analysis this morning indicate a shortwave trough off the California Coast & Baja Peninsula, helping to drive this moisture & rain in, while our area is situated right along a surface cold front & strong 1035mb off to the north over the mid- upper Plains over Iowa. As the shortwave trough dives down through the Desert Southwest & Mexico, expect rain chances to slowly spread east- southeast through the day. Due to widespread rain & clouds, expect temperatures to be below normal, in the upper 40s north of I-20 to upper 50s to near 60 degrees to the south. Main focus will be on the heavy rain potential developing late tonight through the day Saturday. As the shortwave trough digs across Mexico & into southern Texas tonight, expect moisture advection & upper synoptic lift & divergence to overspread the area. This will help a strong surface low to & cold front to develop along the Texas Gulf coast & move eastward into Saturday. This will help strong moisture advection & PWs approaching an inch & a quarter to inch & a half to move across most of northeast Louisiana, southeast Arkansas & west-southwest Mississippi tonight & spreading eastward across the region. Due to limited lapse rates, not expecting any activity being convective. However, widespread rainfall with strong frontogenetical forcing will help promote very efficient rainfall. The heaviest rainfall should develop across the western areas along & west of the Mississippi River before daybreak Saturday & spread eastward through the day. As the longwave trough dives in & upper divergence increases, expect the heaviest rainfall to become more confined to the better low-level (i.e. ~850mb) frontogenetical forcing just along & south of the I-20 corridor & near the track of the surface low moving along the Gulf coast. Right now widespread totals of 2-4 inches are possible, with some potentially 4-5 inch amounts in northeast Louisiana & southeast Arkansas. With this not being convective & more long duration, expect this to gradually pile up & not be an issue until the better frontogenetical forcing moves in late tonight & through Saturday. Thus, expanded the "Limited" for flooding in the HWO/graphics further east-northeast. However, didn't include the Golden Triangle due the heaviest accumulation & rates further south & west. In addition, as the strong surface low moves in, very strong low-level winds will bring potential for some of that to mix down to the surface. Some gusts could reach up near 30mph or so. Kept the "Limited" going for the entire area Saturday, with some brief gusts up to 30mph possible. In terms of the forecast through Saturday, due to widespread clouds & rain moving in, expect lows tonight to be above normal in the low- mid 40s. Due to the same reasons & increasing moderate- heavy rain chances & clouds, highs on Saturday will be below normal & not really out of question for them to be a few degrees cooler than anticipated. Went near raw guidance for temperatures due to anticipated active weather scheme. /DC/ Saturday Night through Thursday: Cooler air will start to filter into our forecast area as the surface low pulls east on Saturday night. A mid-level trough will remain in place over our region into the early part of next week, and models show the axis of an elongated 700mb circulation lingering through Sunday night into Monday morning. There is some slight disagreement among models regarding a subtle shortwave rounding the base of the trough on Sunday, but a more pronounced shortwave (as depicted in the NAM and CMC) would keep enough mid- level moisture in place for the possibility of some flurries or light snow to mix in with the departing light rain. The less developed shortwave in the ECMWF and GFS solutions would likely not be enough to keep precipitation going into Sunday night. Given the possibility however, I did introduce a mention of light snow or flurries where precip lingers into the overnight hours Sunday night and early Monday morning (mainly north and east from Jackson). No accumulations are expected with prior temperatures being warm and the amount of available moisture being questionable. The cool weather should continue into the middle of next week with the cooler surface high pressure slowly moving across the region. A progressive upper-air pattern through most of the week will limit any extreme warming or cooling trends, but a possibly potent weather system arriving late in the week may change that. Exact timing, placement, and depth of the late week system are uncertain at this time, but the various model guidance continue to show cyclogenesis occurring as an upper-level low pressure system dives from the Pacific Northwest toward teh Southern Plains Thursday into Friday. Such a system would definitely wrap up plenty of moisture into it, but it is too early to speculate on wintry precipitation potential for anywhere near our region yet. For now, have increased POPs some beginning Wednesday night. /NF/ && .AVIATION... 12Z TAF discussion: Increasingly low ceilings & rain showers are moving in the region, with some MVFR ceilings & VCSH & -RA moving in near GLH & GWO. Due to drier air, most of the other areas near GTR, JAN & HKS will be slightly later near mid-morning to midday (07/15-18Z) for VCSH & -RA & lowered MVFR to possibly IFR ceilings. Most widespread IFR ceilings can be expected across the Delta (i.e. GLH & GWO) where rainfall rates will be higher, with some of these heavier rates moving near GTR by mid-afternoon (07/~21Z). Otherwise, VFR conditions can be expected at MEI, HBG & PIB with ceilings lowering to around 3-5kft. Some MVFR ceilings & VCSH/-RA are possible later at these sites into this evening to near midnight (i.e. 08/03-07Z). Extremely poor aviation weather is still on tap for most of the weekend. /DC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 52 43 49 41 / 53 89 100 61 Meridian 52 41 49 42 / 26 73 100 79 Vicksburg 52 44 48 39 / 79 96 100 55 Hattiesburg 60 44 53 44 / 10 58 100 65 Natchez 59 45 50 39 / 36 89 100 43 Greenville 47 43 45 37 / 100 100 100 75 Greenwood 47 42 47 39 / 100 100 100 79 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 10
Hazardous weather outlook, Dec 7, 4:30 AM CST, 6 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 430 AM CST Fri Dec 7 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ034-040-041-081030- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Washington- Issaquena-Sharkey- 430 AM CST Fri Dec 7 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, northwest Mississippi, and west central Mississippi. .DAY ONE...Today and Tonight FLOODING THREAT...Limited TIMING...Tonight Tonight, localized flash flooding, due to heavy rain, is possible, particularly in low lying and urban areas. This will mainly be through Saturday morning along and west of the Mississippi River. Rainfall totals will be between 2-4 inches, with locally higher amounts possible, with a majority of the rainfall occurring Saturday. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Saturday through Thursday Localized flash flooding, due to heavy rain, is possible, particularly in low lying and urban areas. This will mainly be early Saturday morning and spreading eastward across the region through the day. Rainfall totals will be between 2-4 inches, with locally higher amounts possible. (https://www.weather.gov/images/jan/graphicast/1.png) Wind gusts up to 30 mph are possible for the entire outlook area on Saturday. (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Thursday. MSZ018-019-025>033-035>039-042>066-072>074-081030- Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay- Lowndes-Choctaw-Oktibbeha-Humphreys-Holmes-Attala-Winston-Noxubee- Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott- Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke- Jefferson-Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis- Covington-Jones-Marion-Lamar-Forrest- 430 AM CST Fri Dec 7 2018 This hazardous weather outlook is for portions of central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Localized flash flooding, due to heavy rain, is possible, particularly in low lying and urban areas. This will mainly be early Saturday morning and spreading eastward across the region through the day. Rainfall totals will be between 2-4 inches, with locally higher amounts possible. (https://www.weather.gov/images/jan/graphicast/1.png) Wind gusts up to 30 mph are possible for the entire outlook area on Saturday. (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Thursday. 23 && ...HAZARD LEGEND... *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 7, 10:27 AM CST | River Flood Warning | JAN | Leake | 4 days |
| Dec 7, 10:27 AM CST | River Flood Warning | JAN | Copiah, Simpson | 5 days |
| Dec 7, 10:27 AM CST | River Flood Warning | JAN | Lawrence | 49 hr |
| Dec 7, 10:27 AM CST | River Flood Warning | JAN | Neshoba | 3 days |
| Dec 7, 10:33 AM CST | River Flood Warning | JAN | Attala, Holmes | 4 days |
| Dec 7, 10:33 AM CST | River Flood Warning | JAN | Madison, Yazoo | 5 days |
| Dec 7, 10:33 AM CST | River Flood Warning | JAN | Hinds, Warren | 4 days |
| Dec 7, 10:35 AM CST | River Flood Warning | JAN | Carroll, Leflore | 48 hr |
| Dec 7, 10:35 AM CST | River Flood Warning | JAN | Yazoo | 48 hr |
Nearby
River Flood Warnings in Louisiana, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.